Hail, Jo Daviess
- When
- July 24, 4:35 PM CST
- Where
- Jo Daviess County, 0.69 mi S of Scales Mound
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -90.250
Golf ball-sized hail fell in Scales Mound, IL around 535 pm July 24.
A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were common. An isolated tornado touched down near Princeton, IL around 950 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 24 2009 .SYNOPSIS... COLD FRONT STRETCHES FROM LAKE SUPERIOR ACROSS NORTHWEST IOWA AND INTO WESTERN NEBRASKA THIS AFTERNOON. UPPER LOW IS CENTERED OVER SOUTHWEST ONTARIO WITH AN ASSOCIATED SHORT WAVE DROPPING ACROSS SOUTHERN MN. CONVECTION IS FIRING AHEAD OF THE FRONT...AND HAS A HISTORY OF STRONG WINDS AND LARGE HAIL. && .SHORT TERM...TONIGHT... FORECAST ISSUES HINGE ON PASSAGE OF COLD FRONT THIS AFTERNOON. SUPERCELL CONTINUES TO TRACK SOUTHEAST IN SHEARED AND UNSTABLE ENVIRONMENT WITH 65 TO 70 DEGREE DEW POINTS. THREAT OF ADDITIONAL CONVECTIVE DEVELOPMENT CONTINUES BEHIND THIS INITIAL LINE UNTIL FRONT COMES THROUGH LATER TONIGHT. .LONG TERM...SATURDAY THROUGH FRIDAY... AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH NORTHWEST FLOW BRINGING A SERIES OF OPPORTUNITIES FOR PRECIP. ECMWF AND GFS AGREE ON THE LARGER PATTERN BUT OF COURSE DISAGREE ON THE DETAILS OF TIMING/STRENGTH OF ANY PARTICULAR WAVE. SATURDAY AND SUNDAY...COLD FRONT ON TRACK TO BARREL THROUGH THE AREA TONIGHT AND LATEST MODELS SUGGEST SATURDAY WILL BE DRY. WILL LEAVE A LOW POP IN WEST CENTRAL ILLINOIS SATURDAY MORNING FOR ANY LINGERING POST-FRONTAL PRECIP AND ANOTHER LOW CHANCE IN NORTHWEST ILLINOIS FOR TOMORROW AFTERNOON AS A SHORT WAVE DROPS INTO THE UPPER MISSISSIPPI VALLEY. NAM AND ECMWF IDENTIFY ANOTHER WEAK SHORT WAVE SUNDAY AFTERNOON AND HAVE TRIMMED POPS BACK TO ONLY AFTERNOON AND ONLY FOR EASTERN PARTS OF THE SERVICE AREA. MONDAY THROUGH TUESDAY ANOTHER FRONT WILL WORK ACROSS THE AREA. LINGERING BOUNDARY AND LACK OF CONSOLIDATED UPPER SUPPORT WILL REQUIRE BROAD POPS THROUGH THE PERIOD. WEDNESDAY LOOKS LIKE OUR BEST SHOT AT A QUIET DAY. FOR THE END OF NEXT WEEK...GFS AND ECMWF DIVERGE SIGNIFICANTLY ON THE EVOLUTION OF THE SURFACE FEATURES. WILL STAY THE COURSE OF THE ECMWF AND SEE HOW FUTURE RUNS PAN OUT. && .AVIATION... WEATHER AT TAF SITES WILL HINGE ON TIMING OF COLD FRONT PASSAGE. FRONT IS EXPECTED TO CLEAR KCID AND KDBQ BY 03Z AND KBRL AND KMLI BY 06Z. WITH THE FRONT EXPECT A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WILL MONITOR SITES FOR POSSIBLE FOG OVERNIGHT BUT CHANCE AT THIS TIME IS TOO LOW TO BE INCLUDED IN TAFS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1157 AM CDT FRI JUL 24 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1157 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM SIGOURNEY TO THE QUAD CITIES. THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD BE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL WORTHINGTON 42.40N 91.12W
07/24/2009 M0.50 INCH DUBUQUE IA EMERGENCY MNGR
1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.
&&
WEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M1.00 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE. BY 315PM HAIL WAS
PENNY TO QUARTER SIZE. HAIL COVERED THE GROUND.
&&
WEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M0.25 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE.
&&
WEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL EDGEWOOD 42.64N 91.40W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0221 PM HAIL EDGEWOOD 42.64N 91.40W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
WINDOWS BROKEN IN HOUSES.
0228 PM HAIL 2 N DELAWARE 42.50N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
HOUSES WITH BROKEN WINDOWS AND SIDING BROKEN OFF. NEAR
HIGHWAY 38 JUST NORTH OF DELAWARE. DELAYED REPORT.
0228 PM HAIL DELAWARE 42.47N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0228 PM HAIL GREELEY 42.59N 91.34W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
ALONG WITH 50 MPH WINDS.
0236 PM HAIL EARLVILLE 42.48N 91.27W
07/24/2009 M1.00 INCH DELAWARE IA EMERGENCY MNGR
0240 PM HEAVY RAIN 6 N DYERSVILLE 42.57N 91.12W
07/24/2009 E0.00 INCH DUBUQUE IA TRAINED SPOTTER
SPOTTER LOOKING TO WEST SEES ROTATING WALL CLOUD. PASSED
BY ARX WEATHER FORECAST OFFICE.
0245 PM HAIL E EARLVILLE 42.48N 91.26W
07/24/2009 M1.00 INCH DELAWARE IA TRAINED SPOTTER
COVERING THE GROUND. LASTED FOR 5 MINUTES.
0255 PM HAIL 5 NE HOPKINTON 42.39N 91.18W
07/24/2009 M1.50 INCH DELAWARE IA EMERGENCY MNGR
PENNY TO PING PONG SIZE HAIL.
0258 PM HAIL 5 N HOPKINTON 42.42N 91.25W
07/24/2009 M1.75 INCH DELAWARE IA EMERGENCY MNGR
0300 PM HAIL WORTHINGTON 42.40N 91.12W
07/24/2009 M0.50 INCH DUBUQUE IA EMERGENCY MNGR
1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.
0300 PM HAIL 3 N HOPKINTON 42.39N 91.25W
07/24/2009 M1.00 INCH DELAWARE IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL COVERING THE GROUND.
0310 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M0.25 INCH DUBUQUE IA EMERGENCY MNGR
HAIL STARTED AT 310PM AS PEA SIZE.
0315 PM HAIL CASCADE 42.30N 91.01W
07/24/2009 M1.00 INCH DUBUQUE IA EMERGENCY MNGR
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 3 NW ONEIDA 42.57N 91.39W
07/24/2009 M2.50 INCH DELAWARE IA PUBLIC
COPIOUS AMOUNTS OF TENNIS BALL SIZE HAIL. CAR WINDSHIELD
CRACKED. DELAYED REPORT.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL DELAWARE 42.47N 91.34W
07/24/2009 E1.75 INCH DELAWARE IA TRAINED SPOTTER
SPOTTER NOTED EXTENSIVE CROP DAMAGE ALONG HWY
20...EXTENDING FROM 1 MILE WEST OF THE DELAWARE EXIT TO 2
MILES EAST OF THE EARLVILLE EXIT. THERE WAS ALSO HAIL
DAMAGE NOTED TO THE EXIT SIGN. DELAYED REPORT.
&&
MASThe Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
15 thunderstorm wind, 13 hail, 3 flash flood, 1 tornado. Local standard time, as filed.
Golf ball-sized hail fell in Scales Mound, IL around 535 pm July 24.
Golf ball-sized hail fell 2 miles east of Scales Mound, IL around 538 pm July 24.
Golf ball-sized hail fell in Apple River, IL around 552 pm July 24.
Tennis ball-sized hail fell 2 miles north of Stockton, IL around 558 pm July 24.
Hail 2 inches in diameter fell about 5 miles west southwest of Lena, IL around 602 pm July 24.
Golf ball-sized hail fell about 4 miles east northeast of Stockton, IL around 604 pm July 24.
Golf ball-sized hail fell for a few minutes in Stockton, IL around 605 pm July 24.
Hail up to 2 inches in diameter fell in Stockton, IL around 607 pm July 24.
Golf ball-sized hail fell about 3 miles south of Stockton, IL around 609 pm July 24.
Hail estimated to be 2 inches in diameter fell about 1.5 miles north northeast of Kent, IL around 615 pm July 24. The hail caused widespread crop damage as well as damage to some residences and vehicles in the area.
Wind gusts estimated to be 70 mph broke a telephone pole near the intersection of Pearl City Road and Mill Grove Road about 1 mile east of Pearl City, IL around 633 pm July 24.
Golf ball-sized hail fell in Council Hill, IL around 649 pm July 24.
Wind gusts estimated to be 70 mph blew down several trees in the vicinity of the Galena Territory just east of Galena, IL around 650 pm July 24. One tree fell onto a house in the Galena Territory area.
Wind gusts estimated to be 65 mph blew down some 4 to 6 inch diameter tree limbs about 3 miles west southwest of Freeport, IL around 651 pm. In addition, heavy rains of about 1.10 inches fell in about 15 minutes.
Wind gusts estimated to be 70 mph blew a semi truck over onto a car on Highway 20 near Mount Hope Road about 1 mile east of Galena, IL around 655 pm July 24. One person was injured. In addition, several trees were blown down in the area.
Wind gusts estimated to be 70 mph blew a garage down at 7427 Main Street about 4 miles east of East Dubuque, IL around 655 pm July 24. A boat and truck stored inside the garage were also destroyed.
Wind gusts estimated to be 70 mph blew down several trees in Colona, IL around 920 pm July 24.
Wind gusts estimated to be 70 mph blew a tree down onto a van in Colona, IL around 921 pm July 24. One person was injured which required transport to the hospital.
Heavy rains resulted in flash flooding of a portion of Highway 40 in Sterling, IL during the late evening hours of July 24. The roadway had to be closed for a time due to water over the road.
On the evening of July 24, a line of severe thunderstorms moved through Bureau County. This line intensified over Princeton, IL producing a series of down-bursts which resulted in straight-line winds of 80 to 90 mph and the formation of a brief EF1 tornado with wind speeds estimated to be around 105 mph. The tornado formed in a field southeast of town around 950 pm and tracked east southeast where it caused damage to a farmstead near Highway 26. It dissipated in a field east of Highway 26 around 955 pm. The farm had one barn completely destroyed. Debris from the barn damaged the house and some vehicles. A two by six board was driven into the side of the garage. A grain bin just north of the house was also destroyed. Trees and power poles at the property were snapped.
Wind gusts estimated to be 85 mph caused widespread wind damage across the central and southern parts of Princeton, IL between 950 pm and 1000 pm July 24. Several trees were blown down or uprooted. An outdoor stage was destroyed. A section of roof of a funeral home was ripped off. Several telephone poles were broken south of town. About 3 or 4 buildings were destroyed about 1/4 mile south of town.
An 82 mph wind gust was measured in Princeton, IL around 950 pm July 24.
Wind gusts estimated to be 70 mph blew down several 8 to 10 inch diameter trees across the western parts of Kewanee, IL around 950 pm July 24. Some of the fallen trees blocked some city streets.
Wind gusts estimated to be 85 mph blew down several trees in Princeton, IL around 957 pm July 24. A power outage was observed in Princeton, IL, Walnut, IL, and Ohio, IL.
Heavy rains resulted in flash flooding of some streets, including Highway 67, in Milan, IL during the late evening of July 24.
Heavy rains resulted in flash flooding of the intersection of Highway 82 and Highway 17 about 9 miles south of Cambridge, IL during the late evening hours of July 24. The roadways were flooded and ditches were full.
Wind gusts estimated to be 70 mph blew down some power poles in Monmouth, IL around 1056 pm July 24.
Wind gusts estimated to be 70 mph blew down some power lines on the south end of Monmouth, IL around 1058 pm July 24.
Wind gusts estimated to be 65 mph blew down several 2 to 4 inch diameter tree limbs about 2 miles southeast of Cameron, IL around 1100 pm July 24.
Wind gusts were estimated to be 50 to 60 mph about 3 miles east of Berwick, IL around 1115 pm July 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191298, 191299, 191300, 191301, 191302, 191303, 191304, 191305, 191306, 191656, 191308, 191312, 191313, 191657, 191316, 191319, 191666, 191320, 191321, 191323, 191324, 191325, 191329, 191332, 191339, 191343, 191346, 191356, 191350, 191354, 191352, 191353.